Jump to content

Phenytoin - Calcium Depletion


Recommended Posts

Hi,

I've just returned from the GP who was still concerned about my borderline blood test results (taken in Dec 06) for Calcium. All my other blood test results came back normal....liver, kidneys, thyroid etc. and there was no other reason why I would have such a low level of calcium in my body.

I had also been suffering from leg cramps and pain, especially when I was sleeping. After searching on the internet for a solution, it kept telling me that I was calcium deficient and that Phenytoin (Anti Seizure Drug) can deplete Calcium, even though I've been off the drug since about April last year. Three weeks ago, I decided to buy a Calcium and Vit D supplement and see if that made any difference ..... well, for the last week, I've certainly felt hugely better, with more energy, less cramping and leg pain, my dizziness has improved immensely and I finally feel as though I've turned a corner and that the humongous black cloud has lifted:D

Amazingly, the GP has also come to the same conclusion and that my calcium depletion is almost certainly down to taking Phenytoin. He's now prescribed calcium supplements that I have to take twice a day for three months and then I'm due back for another blood test to see if my calcium level has improved.

I dread to think what my bones are like now and my teeth also went through a stage of chipping off ... I've always thought that this AED has held back my recovery and I suffered a lot of side effects from it ..... but I never thought that it still could be the source of continuing problems, once I'd stopped taking the drug.

Well folks, watch this space to see if I make further improvement, once my calcium levels are higher!

Long-term side effects of Phenytoin

Some other side effects only appear after a person has been using phenytoin for a number of months or years. They are usually, but not always, related to taking high doses. The most common ones affect appearance:

* overgrowth of the gums

* excessive hair on the face or body

* acne

* coarseness of facial features

Overgrowth of the gums (gingival hyperplasia) is more common in children than in adults. It can be reduced by vigorous brushing, daily flossing, and regular visits to the dentist, who may recommend additional treatments. If phenytoin is stopped, the gum problems won’t get worse, and in some cases will go away within a few months.

Long-term use of phenytoin also has been found to cause weakening of the bones. Bone disease is even more likely if a combination of seizure medicines is used. People taking phenytoin should exercise, take vitamin D supplements, and eat foods rich in calcium. Some non-food sources of calcium, such as Tums and Os-Cal, reduce absorption of phenytoin. They can be used but should not be taken within about 2 hours after taking the phenytoin.

Some people who take phenytoin for several years may have damage to the nerves in their legs. Faulty reflexes can be seen in a minority of this group.

Damage to the part of the brain called the cerebellum may affect others who take phenytoin for a long time, especially if they take high doses. Damage severe enough to produce significant problems is uncommon, however.

Link to comment
Share on other sites

Hey Karen

The best person to know how you feel is YOU you guessed all along what might lie at the back of your recovery.

I'm now wondering about the anti seisure drug I was on a couple of years ago I fractured my foot in a silly accident shouldnt really have caused a fracture & various other little things now you've got me wondering Hmm??

I'm glad things are on the up for you Karen..... :lol:

Louise.xx

Link to comment
Share on other sites

Hi Louise,

Yes, it does make you wonder about the side effects of some drugs.....that's what put me off of taking anti depressants.....since taking the calcium supplement, my depression also seems to have lifted and considering the stress of last week, I'm certainly surprised. Apparently calcium deficiency can cause depression.

Well, if I continue to make this sort of progress then I will be over the moon....it might just be a blip, who knows....but if the cause of my slow recovery has been through lack of calcium and not necessarily the SAH alone, then it seems pretty incredible.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...